Alert archive / New Jersey / Special Marine Warnings in 2018
Special Marine Warning 2, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special marine warning at Jan 23, 2018, 10:23 AM EST. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 23, 2018, 10:23 AM EST (15:23 UTC)
- Expired
- Jan 23, 2018, 11:15 AM EST
- In force
- 52 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Dover AFB radar (KDOX), 63 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 23, 10:34 AM EST | MARINE TSTM WIND 39 | S Ocean City, NJ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 3.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
587
WHUS51 KPHI 231523
SMWPHI
ANZ452>455-473-475-231615-
/O.NEW.KPHI.MA.W.0002.180123T1523Z-180123T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mount Holly NJ
1023 AM EST TUE JAN 23 2018
The National Weather Service in Mount Holly NJ has issued a
* Special Marine Warning for...
COASTAL WATERS FROM LITTLE EGG INLET NJ TO FENWICK ISLAND DE OUT 20
NM...
OUTER WATERS FROM GREAT EGG INLET NJ TO FENWICK ISLAND DE OUT 20 TO
40 NM...
* Until 1115 AM EST
* At 1022 AM EST, a strong thunderstorm was located near Fenwick
Island, moving northeast at 50 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Five Fathoms Buoy, Buoy 2fb, Fenwick Island, Buoy 4fb, Buoy 3fb,
Great Egg Inlet, Deepwater Reef, Rehoboth Beach, Ocean City Reef,
Indian River Inlet Bridge, Wildwood, The Lump, 28-
Mile Wreck, Buoy Ge, Cape May Reef, Sea Isle City, Bethany Beach,
Delaware Lightship Buoy 44009, Buoy 2ms and Wildwood Reef.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 3845 7506 3855 7507 3854 7510 3857 7513
3853 7520 3854 7520 3910 7482 3927 7465
3927 7469 3925 7471 3937 7460 3891 7382
3876 7400 3870 7415 3858 7419 3833 7467
TIME...MOT...LOC 1522Z 225DEG 49KT 3840 7507
HAIL...0.00IN
WIND...>34KTS
$$
SFJWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special marine warning went out at Jan 23, 6:18 AM EST, 4 hours 5 minutes earlier.
Area forecast discussion, Jan 23, 6:18 AM EST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
618 AM EST Tue Jan 23 2018
.SYNOPSIS...
Strong low pressure will track northeastward from the eastern Great
Lakes to just north of Maine tonight. It will whip a strong cold
front across the mid Atlantic states early this afternoon. Strong
high pressure will spread east during the balance of the week,
before moving out to sea Saturday. A cold front and low pressure
then arrives from the west on Sunday and proceeds offshore next
Monday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
615 am update: Lehigh Valley, southern Poconos, and northern New
Jersey now in flood advisories given rainfall accumulations
approaching 0.25-0.50 inch(es) per hour in these areas, with
more rain/showers expected the next 2-4 hours. Will likely see a
nice swath of 1-1.5+ inch totals in the advisory areas; bumped
QPF a little bit more based on these trends. HRRR seems to have
a good handle on this, though it looks like it may have a slight
westward bias in recent runs.
500 am update: Storms have developed north of Chesapeake Bay on
the north side of marginal/elevated instability (MUCAPE < 500
J/kg) that has developed in conjunction with substantial warm
advection aided by an intense low-level jet stream moving
through the area this morning. Several lightning strikes have
occurred near/in the Philly metro during the past half hour,
with brief downpours reported along/west of I-95 from Wilmington
to northeast Philadelphia. Already added thunder to the grids
based on upstream obs from Maryland.
Latest hi-res continues to hint at two areas of higher QPF: the
first in the Lehigh Valley northwestward and the second
southeast of the I-295 corridor. May need to bump up QPF more in
this second region based on several consecutive HRRR runs
indicating this output and its relatively decent performance
through the overnight period.
Previous discussion...
As a surface low moves through the Great Lakes region this
morning, large-scale ascent will increase markedly downstream
across much of the eastern U.S. today, aided by a combination of
differential cyclonic vorticity advection downstream of a potent
vort max in the Midwest, considerable low-level warm advection
aided by a 50+ kt 925-mb jet, and left-front quadrant upper-
level divergence as a cyclonic jet streak noses into the
Northeast. Several areas of showers have developed this morning
(with some embedded storms in the eastern Ohio Valley and
adjacent areas), including from central PA south-southeastward
into lower Delmarva. Hi-res model output suggests this
precipitation will grow rapidly during the next few hours as it
races northeastward into the northern Mid-Atlantic. Showers are
already beginning to reach Berks County and far southern Sussex
County (DE) at this time.
Model QPF has trended upward overnight, with the Poconos and
Lehigh Valley solidly in the 0.75-2.00 inch range from virtually
all of the hi-res output. The 00Z GFS looks dry everywhere and
generally discounted given its outlier ("outliar") look. QPF
looks generally under an inch southeast of the Fall Line, though
there is some indication of a second maximum in portions of
Delmarva and south/east NJ that will need to be watched. For
now, increased total QPF southeast of the Fall Line to generally
a third to three-quarters of an inch. Given the showery nature
of the precipitation, some spots will be relatively dry, with
localized totals possibly higher than the area-averaged storm
totals in the grids.
With the relatively high totals in the Poconos, Lehigh Valley,
and northern New Jersey, may see some isolated hydro issues
(unlikely much more than nuisance in nature). Additionally,
particularly strong cells may produce locally heavy rain and
poor-drainage/urban flooding in isolated spots.
The convective environment is at least somewhat favorable for
isolated damaging wind gusts and even a brief/weak tornado.
Shear is generally off the charts today, with SRH in the warm
sector generally 300+ J/kg and deep-layer shear 60+ kts.
Instability looks rather marginal, however, and it is not
entirely clear that much (if any) surface-based instability can
develop, particularly if widespread showers occur. Shear may be
so strong that updrafts fail to acquire much vertical depth as
well, with corresponding downdrafts unable to generate
considerable downward momentum transport (further impeded by
meager low-level lapse rates). Nevertheless, given the output of
the 00Z NAM Nest and several recent HRRR simulations, it will
not take much instability to generate reasonably strong
convective cells, and with very strong winds off the surface,
the potential is there for an isolated severe gust or two.
Of note, several wind gusts 35-50+ kts reached the surface with
a convective line to our west (west/central PA, WV, and eastern
OH) overnight. That certainly suggests any convective cells
require close monitoring today for strong-to-severe wind gust
potential. Additionally and not unusual for these convective
setups (given the time of year, for starters), convection may
contain little or no lightning.
Surface trough should move through most of the area by 21Z, with
precipitation shunted eastward by this point. Skies will rapidly
improve thereafter.
Temperatures will be warm today in advance of the potent upper
trough, with strong mixing and warm advection aiding in much
above average temperatures today. However, there is some
question regarding how high temperatures will go given the
widespread precipitation expected. Kept things close to
consensus for now, but the temp forecast is low confidence.
Finally, with south/southwest winds increasing this afternoon in
the warm sector and strong winds aloft, expect some gusts 25-35
mph generally along/southeast of I-95.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
Conditions dry out tonight as the synoptic cold front moves
through. Skies should be clearing out, and temperatures will be
much colder than those observed early this morning. Kept
forecast close to statistical MOS blend, with winds likely
strong enough to mitigate more substantial radiational cooling.
This leads to lows forecast to be in the middle 20s in the
Poconos to the middle 30s in the urban corridor, Delmarva, and
the NJ beaches.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
500MB: Another short wave moves a cross the mid Atlantic coast
Wednesday night followed by substantial ridging Friday and Saturday,
then another trough develops to the east coast next Sunday and
Monday.
Temperature: Calendar day averages should range between 3 and 7
degrees above normal Wednesday, near normal Thursday and Friday,
on Saturday near 10 degrees above normal, Sunday probably 12 to
18 degrees above normal, cooling a bit to 5 to 10 degrees above
next Monday.
Forecast basis: Wednesday-Thursday is based on a blended 00z/22
GFS/NAM MOS, Thursday night-Friday was based on the 00z/22 GFS
MEX MOS and then D4-8 was based on the 0441z WPC guidance.
Wednesday...Considerable cloudiness after early sunshine. A
slightest chance for a few flurries in the Poconos. Brisk with
a northwest wind gusty 20-30 MPH. Clearing at night. Max temps
Wednesday generally 2 above normal with the Wednesday night mins
similar. Confidence:
Above average.
Thursday...Mostly sunny and brisk. Northwest gusty 20-25 MPH.
Max temps 2 to 7F below normal. The Thu night mins about 2F
below normal. Confidence: Above average.
Friday...Mostly sunny. Wind becoming light southwest. Max temps
near normal. Confidence: Above average.
Saturday...Increasing clouds and milder. Southwest gust 20 to
30 MPH. Chance of showers at night. Max temps 10 to 15F above
normal. Sat night mins. probably 15 to 20 degrees above
normal! Confidence: Above average.
Sunday...Showers with a coldfront and developing low pressure on
the front. This part of the fcst differs considerably than what
I'd anticipated earlier and it is a GEFS combo with the GGEM
and ECMWF both pretty confidence on a wet 12 to 24 hours much
more so than the 00z/23 GFS op. So have followed WPC guidance
POPS. Max temp 10 to 15 above normal. Gusty southerly flow with
a wind shift to west probable at night. Confidence on overall
scenario: Above average but below average on details including
timing CFP.
Monday...cooler but daytime max temps still probably 5F above
normal. Showers should b e ending or gone. Confidence: average.
&&
.AVIATION /11Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...Generally sub-VFR through 20Z with rapid improvement
west to east thereafter. Showers likely through the morning and
isolated storms possible, including some occurring at 10Z near
the Philly terminals. May need to add thunder in subsequent amendments
once timing of embedded convection within the broader shield of
rain/showers becomes clearer. Winds will become southwest
during the day, possibly becoming gusty at times, especially at
ILG/MIV/ACY. Additionally, showers are capable of producing
strong/erratic gusts and localized convective turbulence. LLWS
likely through early afternoon. Overall confidence is average.
Tonight...VFR with west to northwest winds 5 to 15 kts.
Confidence above average.
Outlook...
Wednesday...VFR sct-bkn aoa 3500 ft clearing at night. West
northwest wind gust 25 to 30 kt.
Thursday...VFR. West to northwest wind gust 20-25 kt.
Friday...VFR. Light wind becoming southwest.
Saturday...VFR gusty southwest wind 20-30 kt. Chance of MVFR conds
later at night in showers.
&&
.MARINE...
Small craft advisory conditions are expected on Delaware Bay
today and on the Atlantic waters today and tonight. There may be
some marginal gale-force gusts on the Atlantic waters today as
strong southerly flow increases this morning. However, the
bigger threat will be isolated/sporadic gale-force gusts with
showers/storms that move through the waters during the day. A
few special marine warnings may be required, given that it will
not take much for showers to transport strong winds aloft to the
surface.
Showers should move east of the nearshore waters tonight, and
advisory conditions should cease on Delaware Bay. However,
winds/seas will remain elevated (switching to west/northwest
this evening) through the night on the Atlantic waters.
Outlook...
Wednesday...SCA extended Atlantic waters and will probably be
needed for the De Bay waters.
Wednesday night through Thursday...A west northwest wind could
gust around 25 knots and the Small Craft Advisory may need to
be extended in time.
Thursday night through Friday...No marine headlines are anticipated.
Saturday... A southwest wind small craft advisory may be needed.
&&
.CLIMATE...
Monthly departures should drop about 2 degrees from this mornings
(Jan 23) CF6 values that are seen on our Mount Holly web site.
The overall monthly average will probably end up somewhere
around 1 to 2 degrees below normal for January.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 PM EST Wednesday for ANZ450>455.
Small Craft Advisory until 6 PM EST this evening for ANZ430-
431.
&&
Synopsis...Drag
Near Term...CMS
Short Term...CMS
Long Term...Drag
Aviation...CMS/Drag
Marine...CMS/Drag
Climate...DragHazardous weather outlook, Jan 23, 3:40 AM EST, 6 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 340 AM EST Tue Jan 23 2018 NJZ001-007>010-012>015-PAZ054-055-060>062-071-103>106-240845- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth- Eastern Monmouth-Mercer-Carbon-Monroe-Berks-Lehigh-Northampton- Philadelphia-Western Montgomery-Eastern Montgomery-Upper Bucks- Lower Bucks- 340 AM EST Tue Jan 23 2018 This Hazardous Weather Outlook is for central New Jersey, northern New Jersey, northwest New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and Tonight. Showers and isolated thunderstorms, mainly during the morning and early afternoon hours, may be accompanied by locally strong wind gusts and brief downpours. Wind gusts of 40 to 45 MPH are possible and the rain could result in flooding of roadways and areas of poor drainage. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ001>004-MDZ008-012-015-019-020-NJZ016>027-PAZ070-101-102-240845- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Delaware-Western Chester-Eastern Chester- 340 AM EST Tue Jan 23 2018 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, southern New Jersey and southeast Pennsylvania. .DAY ONE...Today and Tonight. Showers and isolated thunderstorms, mainly during the morning and early afternoon hours, may be accompanied by locally damaging wind gusts and brief downpours. Wind gusts of 45 to 55 MPH are possible and the rain could result in flooding of roadways and areas of poor drainage. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-240845- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 340 AM EST Tue Jan 23 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and Tonight. Showers and isolated thunderstorms, mainly during the morning and early afternoon hours, may be accompanied by locally strong wind gusts. Wind gusts of 40 to 50 knots are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 23, 9:58 AM EST, 25 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
958 AM EST TUE JAN 23 2018
MDZ008-012-PAZ060>062-101>103-105-231545-
Cecil-Kent-Upper Bucks-Lehigh-Western Montgomery-Western
Chester-Northampton-Eastern Chester-Berks-
958 AM EST TUE JAN 23 2018
...A LINE OF SHOWERS WILL AFFECT NORTHWESTERN KENT...CECIL...WESTERN
HUNTERDON...SOUTHWESTERN WARREN...SOUTHEASTERN BERKS...NORTHWESTERN
MONTGOMERY...SOUTHEASTERN LEHIGH...NORTHWESTERN BUCKS...CHESTER AND
SOUTH CENTRAL NORTHAMPTON COUNTIES...
At 956 AM EST, radar indicated showers were located along a line
extending from Berks County to northeastern Maryland. Movement was
northeast at 50 mph.
Winds up to 45 mph are possible with these showers.
Locations impacted include...
Reading, West Chester, Havre De Grace, Calvert, Bethlehem, Pottstown,
Phoenixville, Coatesville, Emmaus, Wyomissing, Quakertown,
Downingtown, Kennett Square, Hellertown, Birdsboro, Collegeville,
Oxford, Royersford, Sinking Spring and Laureldale.
These showers may intensify into thunderstorms, so be certain to
monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.
LAT...LON 3973 7610 3976 7606 3987 7599 3995 7600
4004 7593 4011 7594 4014 7588 4027 7608
4035 7602 4066 7520 4056 7518 3931 7609
3928 7621 3932 7618 3944 7601 3952 7598
3954 7602 3955 7609 3972 7623
TIME...MOT...LOC 1456Z 246DEG 44KT 4032 7601 3916 7685
SFJThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 5:35 AM EST | Areal Flood Advisory | PHI | Sussex, Warren | 4 hr |
| Jan 23, 6:00 AM EST | Areal Flood Advisory | PHI | Hunterdon, Mercer, Middlesex, Morris, Somerset, Sussex and 1 more | 4 hr |
| Jan 23, 8:26 AM EST | Special Marine Warning | PHI | 49 min | |
| Jan 23, 10:42 AM EST | Special Weather Statement | PHI | Hunterdon, Salem, Somerset | 48 min |
| Jan 23, 11:01 AM EST | Special Marine Warning | PHI | 59 min | |
| Jan 23, 11:08 AM EST | Special Marine Warning | PHI | 67 min | |
| Jan 23, 11:23 AM EST | Special Weather Statement | PHI | Burlington, Hunterdon, Mercer, Middlesex, Morris, Somerset | 37 min |
| Jan 23, 11:52 AM EST | Special Marine Warning | PHI | 38 min | |
| Jan 23, 11:58 AM EST | Special Weather Statement | PHI | Mercer, Middlesex, Monmouth | 47 min |
| Jan 23, 12:10 PM EST | Special Marine Warning | PHI | 65 min | |
| Jan 23, 1:38 PM EST | Special Marine Warning | PHI | 82 min | |
| Jan 23, 2:27 PM EST | Special Weather Statement | PHI | Atlantic | 33 min |
| Jan 23, 2:51 PM EST | Special Weather Statement | PHI | Atlantic, Cape May | 39 min |
| Jan 23, 9:58 AM EST | Special Weather Statement | PHI | Chester | 47 min |
| Jan 23, 10:59 AM EST | Areal Flood Advisory | PHI | Sussex | 4 hr |
| Jan 23, 1:28 PM EST | Special Weather Statement | PHI | Kent | 32 min |
| Jan 23, 2:16 PM EST | Special Weather Statement | PHI | Sussex | 29 min |
| Jan 23, 2:25 PM EST | Special Weather Statement | PHI | Kent | 20 min |
Nearby
Special Marine Warnings in New Jersey, 2018Every special marine warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.